PDA

View Full Version : BCP and acne.......please help!


kc_sunshine101
10-30-2004, 03:33 PM
HI! I developed cystic acne after starting and stopping Ortho Novum 777 when I was 16. My acne never went away and I am 24 now. I have since tried: Yasmin, OTC, Alesse and Tri Levlen. I could never continue to use them because of bad side effects. I have been on Ortho Evra for 5 months now and I dont have any side effects but, it hasnt helped my skin either. I was going to switch to Nuva Ring tomorrow but, I dont know if I should even bother. I have also been on antibiotics, accutane and many topicals without luck. I'm so depressed and frustrated with it! What pills (if any) have helped your skin? Tha nks.

whatamIdoing
10-30-2004, 03:54 PM
I'm not surprised that you're ready to throw in the towel where hormonal contraception is concerned. It sounds like it's been pretty miserable.

Have you been tested for polycystic ovarian syndrome? Persistent difficult cases of acne are frequently caused by the hormone imbalances associated with PCO. Some of the symptoms are:

irregular periods
acne
male-pattern hair growth (a little mustache, for example)
difficulty losing weight

Not everyone has every symptom, of course. As many as one in ten women have PCO, and it's a genetically inheritable issue. If your mother has PCO, you have a 50/50 chance of having it.

The old testing protocol involves an ultrasound when you're about to ovulate (you can't be on BCPs for this to work). The "new" testing protocol checks your androgen hormones (blood draw test) and your fasting sugar-to-glucose ratio (most PCO women turn diabetic unless they go on a moderately-low-carb diet).

Most docs don't seem to know this, but a few PCO women -- including all of them in my extended family -- react Very, Very Badly to BCPs. My chart now says that I'm "allergic" to BCPs.


Even if you don't have PCO, you might consider trying something other than BCPs. The synthetic hormones aren't quite exact matches to the natural hormones, and a few women have "masculinizing" reactions to them -- which usually means that they develop bad cases of acne.

The Nuva Ring, I think, gives you smaller doses of the hormones, though, so it might be an acceptable compromise.

bordrgrl
10-30-2004, 04:08 PM
Desogen is working well for me. You might try spironolactone though (its an anti-androgen).

kc_sunshine101
10-30-2004, 06:41 PM
Thanks for the replies so far. I cant take Spiro, I am allergic to it. I was hoping that would be my saving grace but, nope! I developed a rash all over my body from it. I have not tried Desogen yet but, I have heard that BCP is not good for depression (which I have seemed to have developed in the past few years). Any other ideas? Thanks BTW!

moe2121
10-31-2004, 08:26 PM
Hi! i understand your frustrations-acne sucks. Nothing has really worked for me. i actually just started birth control 3 weeks ago-ortho tri cyclen-but the generic version, trinessa. its the same thing though. i have seen good results so far! im pretty happy. people say it takes atleast 5 months to notice results on birth control pills but i have noticed an improvement in less than a month. also, i really didnt have an initial breakout-maybe 1 or 2 big zits. i just wanted to share this with you as i can understand your frustrations. hope this helps! :cool: